Wildfire, Moffat
- When
- July 22, 12:00 PM MST to July 23, 12:00 PM MST
- Where
- Moffat County, 35 mi SW of Maybell
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.618, -108.207 (the zone’s center; the record gives no point)
This wildfire occurred in Dinosaur National Park and was named the Peterson Fire. The fire burned 115 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire occurred in Dinosaur National Park and was named the Peterson Fire. The fire burned 115 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:45 AM MST, 10 hours 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 AM MDT TUE JUL 22 2003 A FEW LINGERING SHOWERS CONTINUED ACROSS SOUTHEAST UTAH EARLY THIS MORNING...OTHERWISE MOSTLY CLEAR SKIES ACROSS THE CWFA. DESPITE THE LIMITED CLOUD COVER...OVERNIGHT LOWS REMAINED RELATIVELY WARM. SHORT-TERM DISCUSSION (TODAY-TONIGHT-WEDNESDAY)... BROAD AREA OF HIGH PRESSURE ALOFT WILL CONTINUE TO DICTATE THE WEATHER IN THE SHORT TERM. HIGH CENTER APPEARED TO BE OVER WEST- CENTRAL UTAH EARLY THIS MORNING AS DEPICTED IN WV IMAGERY. MODELS SHOWING VERY LITTLE MOVEMENT OF THE HIGH CENTER...THEREFORE LIGHT NORTH TO NORTHEAST FLOW WILL CONTINUE ACROSS THE CWFA. WV IMAGERY ALSO SHOWED DRIER MID AND UPPER LEVELS ACROSS THE NORTHERN PORTION OF CO AND NORTHEAST UTAH. HOWEVER...DEWPOINT VALUES REMAINED IN THE MID TO UPPER 40S THIS MORNING...SO EXPECT AT LEAST ISOLATED ACTIVITY AGAIN THIS AFTERNOON WITH DAYTIME HEATING NORTH. MOISTURE DEEPER IN THE SOUTH AND AGREED WITH EARLIER FORECAST WHICH FEATURED NUMEROUS COVERAGE OVER THE SOUTH FACE OF THE SAN JUAN MOUNTAINS DURING THE AFTERNOON. NORTH FLOW SHOULD CARRY DEVELOPING STORMS OVER THE LOWER ELEVATIONS OF THE SOUTHWEST PORTION OF THE CWFA. ELSEWHERE...EXPECT SCATTERED AFTERNOON THUNDERSTORMS OVER HIGHER TERRAIN WITH ISOLATED STORMS IN THE VALLEYS THIS AFTERNOON. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL AS 7H TEMPERATURES ACTUALLY RISE TO 20 DEGREES C THIS AFTERNOON. HOT TEMPERATURES ALREADY IN THE FORECAST SO ONLY MADE MINOR ADJUSTMENTS TO HIGHS BASED ON YESTERDAYS HIGHS. EXPECT DIURNAL DECREASE IN THUNDERSTORM ACTIVITY THIS EVENING WITH SLIGHT CHANCE FOR CONTINUED SHOWERS OR THUNDERSTORMS OVER THE SOUTHERN ZONES LATE TONIGHT AS CURRENTLY FORECAST. OVERNIGHT LOWS WILL REMAIN MILD AS OVER THE PAST SEVERAL NIGHTS. NOT MUCH CHANGE INDICATED FOR WEDNESDAY. AGAIN FOCUS SEEMS TO BE ON THE SOUTHERN ZONES OF THE CWFA WHERE MOISTURE IS DEEPER. IN ADDITION ...AS MENTIONED YESTERDAY...WEAK WAVE TO WORK IN CONJUNCTION WITH DAYTIME HEATING TO ENHANCE SHOWERS AND THUNDERSTORMS. CONSEQUENTLY... WENT AHEAD WITH POP FORECAST SIMILAR TO TODAYS WHICH FEATURED SCATTERED SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN...MORE NUMEROUS SOUTH. LOWER ELEVATIONS WILL SEE ISOLATED ACTIVITY EXCEPT FOR FAR SOUTHERN ZONES WHERE NORTHERLY FLOW MORE APT TO MOVE THUNDERSTORMS OFF OF HIGHER TERRAIN. SLIGHT COOLING ALOFT INDICATED...THOUGH NOT ENTIRELY CONVINCED THIS WILL COME TO PASS. AS A RESULT...COOLED HIGHS SLIGHTLY BUT GENERALLY WENT ABOVE MOS GUIDANCE. NL THURSDAY-FRIDAY...NEW MODEL RUNS REALLY SHOW LITTLE CHANGE IN THE PATTERN WITH UPPER HIGH VACILLATING AROUND THE SOUTHWESTERN U.S. ...WITH SHORT WAVE ENERGY TRACKING THROUGH CANADA. IT APPEARS THAT UPPER AIR CIRCULATIONS WILL BE FAVORABLE TO BRING MONSOON MOISTURE NORTHWARD AND EASTWARD INTO OUR CWA. FOR NOW WILL KEEP BROADBRUSH WITH SCATTERED MTN CONVECTION AND ISOLATED VALLEYS UNTIL CIRCULATION ACTUALLY BECOMES ESTABLISHED. MC SATURDAY-TUESDAY...THE FORECAST AREA WILL STILL BE UNDER THE INFLUENCE OF THE UPPER HIGH. THE MODELS REMAIN AT ODDS...WITH SOME MOVING THE HIGH CENTER EASTERN OF THE AREA...WHILE OTHERS HOLD IT OVER THE GREAT BASIN. IF THE HIGH STAY OVER THE WEST AS IN THE MRF ...AN UPSLOPE EVENT MOVES DOWN THE CO FRONT RANGE ON SAT AND SUN... WITH A CHANCE OF MOISTURE ROTATING INTO THE SOUTHERN PART OF THE CWA SUN OR MON...WHILE THE REST OF THE AREA EXPERIENCES LITTLE CHANGE. THE HIGH CENTER TO THE EAST SOLUTION WOULD ALSO OPEN THE DOOR FOR SIGNIFICANT MONSOON MOISTURE WITH SOUTHERLY FLOW OVER THE AREA. DAYTIME TEMPERATURES WOULD LIKELY BE SEVERAL DEGREES LOWER IF THE HIGH CENTER SHIFTS EAST DUE TO MORE CLOUD COVER. BUT WITH A LOT OF UNCERTAINTY REMAINING...WILL HOLD THE COURSE FOR NOW AND WAIT FOR BETTER MODEL CONTINUITY. TAL/CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND CONTINUE THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378796.